Is Tramadol continuing my Mirapex augmentation?

Use this forum to discuss any issues associated with Augmentation
SLEEPY ANGEL
Posts: 59
Joined: Fri Feb 10, 2017 4:34 pm

Re: Is Tramadol continuing my Mirapex augmentation?

Postby SLEEPY ANGEL » Fri Nov 08, 2019 11:15 am

I had a thought about something you said -- "The more sleep you get the less RLS"-- But I don't see HOW I can get more.

If my Mirapex doses only take care of the RLS for MAYBE a total of 15 hours per day/night, I won't be able to get the sleep I need. IE-- That's 3 tablets of .125 mg that each last about 5 hours, taken :
10:30 AM -3:30 PM (<---"covered time", with supposedly no RLS)
3:30 PM -8:30 PM " " "
8:30 PM-1:30 AM " " "

It gets very "iffy" when I try to stretch the covered time to 6 hours in length. That's what I did last night and I got RLS around 2 AM. SO, that's my dilemma. I don't expect that you must solve it for me... I just have to cope by trying to get the TIMES working better . I can't remember when I last was able to sleep later than 3 AM...

Thank you for advice you've given me; I wish for you WONDERFUL sleep.

badnights
Moderator
Posts: 5340
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Is Tramadol continuing my Mirapex augmentation?

Postby badnights » Mon Nov 11, 2019 8:33 pm

Sleepyangel, you seem to be severly augmented. There is no solution for this but to get off the pramipexole. Your doctor's advice was an acceptable response for someone who has just begun to augment, but you are on quite a high total daily dose of pramipexole - the max recommended by WED/rLS experts (the avant-garde ones) is 0.25 per day - so it was not effective for you.

You probably don't realize how much better your symptoms could be, and assume the current severity is part of the disease, but I assure you, it is much more likely to be part of the pramipexole-induced augmentation and will go away once you get off it. If you don't get off the pramipexole, on the other hand, it will just get worse and worse and worse.

Also have 600 mg of Gabapentin to take at bedtime. I go to be early, so that is taken around 8:30 or 9 PM....My Neurologist gave me that Rx because it would make me sleepy, or sleep better. I actually am sure it makes me sleepy BUT I DON'T SLEEP very well (insomnia, not the RLS keeping me from a deep sleep)
You will not sleep after taking gabapentin or Z-sleeping pills or benzodiazepine sleeping pills, UNLESS your WED/RLS is controllled. Good thing it's only gabapentin and not one of the other meds, because they would make you walk around like a zombie, unaware (partly asleep) but still needing to move. Your doc does not realize that you are having such stong WED/RLS symptoms.

perhaps she had Augmentation and he didn't want to fiddle around with other solutions---so she takes the tablets all day long I think. That was why I wondered if my Neurologist would allow an extra tablet earlier in the day, such as 10:30 AM....
Don't go there! I feel very sorry for that lady. The more you take the worse the augmentation becomes, and the harder it becomes to stop it.

You will probably need help stopping it, but if ALL opioids make you vomit, you might have to do it without pharmceutical help. Others have done it, myself included. The first few days are dreadful and you should not expect to go to work or care for children; but after that you notice improvement and eventually can be almost normal again. Certainly far more normal than you are now. However there are so many opioids out there, you can hope that there is one you can take without evil side effects. Can you tell us exactly which opioids you've tried?

You probably won't be able to get more sleep until you get less - until you go through the withdrawal from pramipexole and your body re-sets itself. But it's true, the less you get, the worse the WED/rLS is. It's impossible to manage when you're on pramipexole or any other dopamine-type med because the medication itself causes a spiral of worsening symptoms.

Can you get to an RLS Quality Care Center, or even to a GP, sleep specialist or neurologist who has treated augmented WED/RLS before? Not any neurologist will do - - most of them who don't specialize in movement disorders (and even many who do ) don't know what to do about WED/RLS.

I will attach a sleep diary that;s simple to use - mark a down arrow when you lie down and an up arrow when you get up, and shade inbetween for periods of sleep. I use light shade for bad sleep and dark for good, but you don't have to be that detailed.
sleep log template v7.pdf
(30.07 KiB) Downloaded 2 times


"From Buchfuhrer, Mark J., Strategies for the Treatment of Restless Legs Syndrome; Neurotherapeutics (2012) 9:776-790
Both of these drugs should be started at their lowest dose
(ropinirole at 0.25 mg and pramipexole at 0.125 mg) and
increased if necessary every 5 to 7 days by their initial dose
until symptoms are controlled. Although the FDA-approved,
maximum doses for ropinirole and pramipexole
are 4 mg and 0.75 mg, respectively, many physicians exceed
this dose, especially when treating daytime symptoms that
may require 1 or 2 additional doses per day. However, after
10 to 15 years of experience with these drugs, concerns
regarding augmentation of RLS symptoms by these drugs
have made many RLS experts rethink the doses used to treat
RLS, and even whether these drugs should be first-line
drugs of choice for this disease. Due to concerns regarding
augmentation of RLS, in the opinion of this author and
several other RLS experts, the maximum doses of dopamine
agonists should be much lower than the approved FDA
doses (such as 0.25 mg for pramipexole and 1 mg for
ropinirole). However, augmentation may occur even at the
lowest doses of dopamine agonists."
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.

SLEEPY ANGEL
Posts: 59
Joined: Fri Feb 10, 2017 4:34 pm

Re: Is Tramadol continuing my Mirapex augmentation?

Postby SLEEPY ANGEL » Tue Nov 19, 2019 5:18 am

To badnights and ican'tsleep---
I haven't been here for about 10 days, and have just barely been making it--- with parsing out my meds from 10:30 every AM until about 9 PM (the times I take the 3 doses my Neurologist has allowed of Pramipexole). There are some times when I don't do well, but generally I'm OK enough & not in agony. For some reason tonight I can't sleep (RLS) and had to get up. I think badnights asked what opioids I have taken? I have NOT yet taken any because I'm afraid of simply barfing up every meal. I believe I mentioned that my stomach can't even tolerate codiene in cough medicines.

I thank you for the pdf suggestion for me to try keeping a sleep log; I'm never very sure when I actually FALL asleep, and then WAKING is often such a groggy time when I'm consciously trying to stay still and hope that I sleep a bit more (not even opening my eyes...) ---Don't even want to peek at the clock to see the time. Might be hard to pin down "times" to put into the sleep log! :(

I'm bumbling along, but must report that thankfully I am not in excrutiating pain; not ideal but better than how most of you are doing. Will get back to bed & see how it goes.

badnights
Moderator
Posts: 5340
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Is Tramadol continuing my Mirapex augmentation?

Postby badnights » Sun Dec 01, 2019 11:37 pm

Hi SleepyA - I also haven't been on for a while.

When I asked what opioids you'd tried I meant which ones have you taken for anything. Which ones make you barf. Codeine, and anything else? I ask because if you've only tried a couple, the side effect might not pertain to every opioid out there. There might be one you can tolerate. However, if you have to barf up every meal for a day then go back to your doctor for a new prescription a dozen times just to find the one that works, that might not be a good solution :cry:

The sleep log will never be super-accurate, it always looks like more sleep than you actually get if your WED/RLS is not being treated well. It can be good to show a doctor who doesn't take the disease seriously.

I wouldn't say you're not as bad off as most of us. You're experiencing daytime symptoms strong enough to require medication, and that's something I haven''t felt in a long time. Thankfully. (I have mild daytime symptoms, and they can flare up when I try to nap). Augmentation (and withdrawal from dopamine-type meds) causes the very worst WED/RLS there is. It's a serious condition that almost always has a devastating effect on quality of life. Worse, doctors don't recognize or understand it, nor know how to treat it. You're left to educate yourself, which you're doing, and I encourage you to continue.

When you do get off the Mirapex (hopefully sooner rather than later) you will see how much better life with WED/RLS can be. Keep working to figure out your next steps, and stay a jump ahead of your doctors. Dont' assume he/she knows anything when you go into an appointment.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Augmentation”

Who is online

Users browsing this forum: No registered users and 1 guest